Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 105, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 7:09 PM CDT for Kingman County, Reno County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 7:09 PM CDT (00:09 UTC)
- Expired
- May 29, 2018, 8:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:25 PM CDT | TSTM WND GST 61 | 2 Wsw Langdon, KS | MESONET STATION UP423, 2 WSW LANGDON. |
| May 29, 7:30 PM CDT | TSTM WND DMG | Sylvia, KS | 8 INCH DIAMETER TREE UPROOTED IN SYLVIA. |
| May 29, 7:33 PM CDT | TSTM WND GST 60 | 4 Sw Arlington, KS | |
| May 29, 7:34 PM CDT | TSTM WND GST 60 | 8 Sw Arlington, KS | |
| May 29, 7:46 PM CDT | TSTM WND GST 60 | Abbyville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:19 PM CDT | Tornado Watch | SPC | 8 hr |
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
280
WUUS53 KICT 300009
SVRICT
KSC095-155-300115-
/O.NEW.KICT.SV.W.0105.180530T0009Z-180530T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
709 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Reno County in south central Kansas...
Northern Kingman County in south central Kansas...
* Until 815 PM CDT
* At 708 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Hudson to near Preston, moving east
at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
Pretty Prairie, Arlington, Turon, Partridge, Sylvia, Plevna,
Abbyville, Yoder, Murdock, Waterloo, Willowbrook, Langdon, Penalosa
and Mt Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
3817 9814 3817 9770 3773 9770 3773 9781
3756 9787 3769 9847
TIME...MOT...LOC 0008Z 275DEG 39KT 3813 9854 3781 9858
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE3 follow-up statements
216
WWUS53 KICT 300034
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
734 PM CDT TUE MAY 29 2018
KSC095-155-300115-
/O.CON.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Reno KS-Kingman KS-
734 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RENO AND NORTHEASTERN KINGMAN COUNTIES...
At 734 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Nickerson to 8 miles south of
Arlington, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville,
Yoder, Willowbrook, Langdon, Mt Vernon, Hutchinson Airport, Cheney
State Park and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
3817 9814 3817 9770 3773 9770 3773 9781
3766 9784 3769 9794 3781 9846
TIME...MOT...LOC 0034Z 275DEG 41KT 3809 9817 3777 9821
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE656
WWUS53 KICT 300053
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
753 PM CDT TUE MAY 29 2018
KSC095-300102-
/O.CAN.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Kingman KS-
753 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGMAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.
LAT...LON 3817 9814 3817 9770 3773 9770 3773 9811
3778 9829
TIME...MOT...LOC 0052Z 273DEG 43KT 3809 9776 3775 9797
$$
KSC155-300115-
/O.CON.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Reno KS-
753 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RENO COUNTY...
At 752 PM CDT, severe thunderstorms were located along a line
extending from near Buhler to near Pretty Prairie, moving east at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Partridge, Abbyville, Yoder, Willowbrook,
Hutchinson Airport, Cheney State Park and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3817 9814 3817 9770 3773 9770 3773 9811
3778 9829
TIME...MOT...LOC 0052Z 273DEG 43KT 3809 9776 3775 9797
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE406
WWUS53 KICT 300117
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
817 PM CDT TUE MAY 29 2018
KSC155-300127-
/O.EXP.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Reno KS-
817 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR RENO COUNTY HAS EXPIRED...
The storms which prompted the warning have weakened. Therefore, the
warning has been allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.
LAT...LON 3817 9814 3817 9770 3773 9770 3773 9811
3778 9829
TIME...MOT...LOC 0117Z 275DEG 39KT 3807 9745 3773 9766
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:52 PM CDT, 17 minutes earlier.
Area forecast discussion, May 29, 6:52 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 652 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the short term will the timing and intensity of the thunderstorm activity this afternoon and evening. Instability is strong with more than two grand of CAPE and 30 to 40 knots of shear will make this afternoon and evening ripe for severe weather. While golf ball sized hail and severe wind will be the initial primary threat, this will transition into a wind and heavy rain threat by the evening hours. PW is very high, generally holding in the 1.4 inch range which is well above the normal of 0.9 inches for this time of year. Moisture transport is also strong with good mid and upper level dynamics will make any storm that develops this afternoon and evening a very effective rain maker. Much of the thunderstorm activity will have very heavy rain and will likely cause localized flooding. Once the frontal system moves through the region late tonight, the thunderstorm threat will come to an end. Unfortunately, this front will not change the air mass much if at all. Temperatures will still remain unseasonably warm and humid for the most part Wednesday and Thursday. Storm chances for Wednesday are good as there still is plenty of moisture available but instability, forcing and upper level dynamics are significantly less. As such, severe weather chances will drop off significantly Wednesday. However, with the ample moisture available, any storms that do develop will be capable of producing very heavy rain and some localized flooding in the southern areas of the CWA. Thursday, the rain and thunderstorm threat will shift a little more to the east into the Southeastern portions of Kansas. Metzger .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the extended will be the extent of the heat for Friday and the timing of the cold front which will bring temperatures back down toward normal for this time of year. Friday, a mid level ridge will encroach on the region ahead of the cold front will southerly winds. This will allow temperatures to approach record levels for this time of year. If the wind shifts a little more to the west, records will become quite likely. The front is expected to come through later. Unlike the previous frontal system which came through Tuesday and Wednesday, this system will likely come through dry as the moisture transport just is not there to support significant thunderstorm development. By Saturday, winds will shift some out of the north and west and will allow temperatures to come back down toward normal for the weekend. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue May 29 2018 A tough first six hours of this TAF period is expected as a line of well developed thunderstorms will be moving through the region. RSL looks to escape the bulk of the activity and GBD will likely see an end to the activity in the few hour or so. SLN, ICT and HUT will be next in line in the next hour and will likely have MVFR and IFR conditions through most of the evening with the thunderstorm activity. Hail is also a likely possibility as well. SLN, ICT and HUT will likely see an end to this activity near 04-05Z this evening. CNU will be the last to get in on the thunderstorm activity with thunderstorms expected to arrive near 07-08Z this morning. Once the thunder end, VFR conditions are expected to return to the region. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 91 68 93 / 80 10 40 10 Hutchinson 64 90 66 93 / 80 10 30 10 Newton 65 89 67 92 / 80 10 40 10 ElDorado 65 89 68 90 / 80 10 50 20 Winfield-KWLD 66 90 69 92 / 70 10 50 20 Russell 61 89 63 93 / 60 0 10 0 Great Bend 62 88 63 92 / 60 0 20 0 Salina 64 91 66 94 / 80 10 20 10 McPherson 64 90 65 93 / 70 10 30 10 Coffeyville 67 90 70 90 / 60 20 50 30 Chanute 66 89 69 89 / 60 20 50 30 Iola 66 88 69 89 / 50 20 50 30 Parsons-KPPF 67 90 70 90 / 60 20 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ELM
Hazardous weather outlook, May 29, 4:35 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 435 PM CDT Tue May 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 435 PM CDT Tue May 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will be developing this afternoon, generally along and west of Highway 99. Some of these storms are expected to be severe with golf ball sized hail and 70 mph winds. Additionally, an isolated tornado cannot be ruled out this afternoon. The hail threat will be primarily in the afternoon and early evening and will then transition to a wind and heavy rain threat. Many of these storms this evening hours are expected to have very heavy rain which is expected to cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for storms will diminish or end early Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across south central and southeast Kansas. Moisture levels are high enough to allow these storms to be a heavy rain threat. Localized flooding in low lying areas is likely with some of these storms. Heat and humidity will increase across the region late in the week, with heat index values at or above 100 degrees possible during the afternoon hours on Friday across much of the area. Scattered showers and thunderstorms will again be possible Monday night into Tuesday. Some of these storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 29, 6:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 2 N SOUTH HUTCHINSON 38.05N 97.94W
05/29/2018 E1.00 INCH RENO KS PUBLIC
&&Local storm report, May 29, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 6 SSE MCPHERSON 38.29N 97.62W
05/29/2018 E1.75 INCH MCPHERSON KS TRAINED SPOTTER
&&Special weather statement, May 29, 7:00 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
700 PM CDT TUE MAY 29 2018
KSZ069-093-300030-
Butler KS-Cowley KS-
700 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
* Until 730 PM CDT
* At 659 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Douglass...moving northeast at
15 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Rose Hill, Douglass, Rock and Augusta Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3742 9715 3750 9716 3771 9708 3758 9679
3739 9700
TIME...MOT...LOC 0000Z 209DEG 13KT 3747 9707
MCGUIRELocal storm report, May 29, 7:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 N UDALL 37.44N 97.12W
05/29/2018 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
RBLLocal storm report, May 29, 7:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 S MCPHERSON 38.33N 97.67W
05/29/2018 E1.00 INCH MCPHERSON KS PUBLIC
&&Local storm report, May 29, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 SSW MCPHERSON 38.36N 97.67W
05/29/2018 E2.50 INCH MCPHERSON KS TRAINED SPOTTER
GOLF BALL TO BASEBALL SIZE HAIL.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 29, 7:01 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Saline | 4 hr |
| May 29, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 29, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 27 min |
| May 29, 7:48 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Rice | 37 min |
| May 29, 7:55 PM CDT | Special Weather Statement | ICT | Harvey | 35 min |
| May 29, 8:04 PM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| May 29, 8:05 PM CDT | Special Weather Statement | ICT | Harvey | 10 min |
| May 29, 8:10 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 29, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 24 min |
| May 29, 8:27 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| May 29, 8:47 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 29, 8:50 PM CDT | Special Weather Statement | ICT | Harper | 25 min |
| May 29, 8:52 PM CDT | Special Weather Statement | ICT | Harper | 38 min |
| May 29, 9:01 PM CDT | Special Weather Statement | ICT | Marion | 29 min |
| May 29, 9:09 PM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 29, 9:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 9:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 29, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 56 min |
| May 29, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 47 min |
| May 29, 10:40 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 58 min |
| May 29, 11:15 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| May 30, 12:01 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 29 min |
| May 30, 1:24 PM CDT | River Flood Warning | ICT | Russell | 25 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.